Alert archive / Tennessee / Flash Flood Warnings in 2025

Flash Flood Warning 79, NWS Memphis, TN

July 17, 2025Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 17, 2025, 6:32 PM CDT for Shelby County, Tennessee. It was in force for 74 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 17, 2025, 6:32 PM CDT (23:32 UTC)
Expired
Jul 17, 2025, 7:46 PM CDT
In force
74 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 27 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 6:45 PM CDTFLASH FLOOD1 Ne Southeast Memphis, TNReported Mt Moriah and Clarke Rd shut down due to flash flooding and water overtopping roads, leaving them impassable.
Jul 17, 7:00 PM CDTFLASH FLOOD1 Sw Southeast Memphis, TNReported over 6 inches of rain over roads as well as shoulders flooding into the right lane.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.5 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2025-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1248 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2025-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1248 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
42 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

982 
WGUS54 KMEG 172332
FFWMEG
TNC157-180230-
/O.NEW.KMEG.FF.W.0079.250717T2332Z-250718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
632 PM CDT Thu Jul 17 2025

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Southeastern Shelby County in Tennessee...

* Until 930 PM CDT.

* At 632 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 0.5 to 1.5 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland, 
  Arlington, Southeast Memphis, Eads, Lenow, White Station, Parkway 
  Village and Capleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3507 8975 3501 8993 3509 8992 3526 8973
      3519 8965

FLASH FLOOD...RADAR INDICATED

$$

AC3
1 follow-up statement
427 
WGUS74 KMEG 180046
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
746 PM CDT Thu Jul 17 2025

TNC157-180056-
/O.CAN.KMEG.FF.W.0079.000000T0000Z-250718T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Shelby TN-
746 PM CDT Thu Jul 17 2025

...FLASH FLOOD WARNING FOR SOUTHEASTERN SHELBY COUNTY HAS BEEN 
REPLACED WITH A FLOOD WARNING...

&&

LAT...LON 3507 8975 3501 8993 3509 8992 3526 8973
      3519 8965

$$

AC3

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 12:30 PM CDT, 6 hours 2 minutes earlier. Its key messages:

  • Updated at 1226 PM CDT Thu Jul 17 2025
  • Hot and humid conditions will continue today. Heat indices will range between 105 and 112 this afternoon. Very warm and humid conditions will prevail overnight.
  • Triple digit heat indices will persist into the upcoming weekend, though scattered showers and thunderstorms will provide localized relief from the heat.
  • The heat will return and intensify next week, with dangerous heat indices at or above 110 expected over most of the Midsouth by Wednesday.
Area forecast discussion, Jul 17, 12:30 PM CDT, 6 hours 2 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1230 PM CDT Thu Jul 17 2025

...New DISCUSSION, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Updated at 1226 PM CDT Thu Jul 17 2025

- Hot and humid conditions will continue today. Heat indices will
  range between 105 and 112 this afternoon. Very warm and humid
  conditions will prevail overnight.

- Triple digit heat indices will persist into the upcoming
  weekend, though scattered showers and thunderstorms will
  provide localized relief from the heat.

- The heat will return and intensify next week, with dangerous
  heat indices at or above 110 expected over most of the Midsouth
  by Wednesday.

&&

.DISCUSSION...
(This evening through next Wednesday)
Issued at 1226 PM CDT Thu Jul 17 2025

Another hot and humid day is underway for the Mid-South. A
stationary cold front is currently situated just north of the AR/MO
and TN/KY state lines, which is trapping us on the hot and humid
side of the boundary. Today's afternoon heat indices will range from
105 to 112 degrees, with the hottest conditions in the MS Delta. As
such, an Extreme Heat Warning is in effect today for that area with
a Heat Advisory elsewhere. We will most likely continue needing heat
headlines tomorrow, but the 105+ areas are not necessarily a slam
dunk like they are today. The exact areas for headlines tomorrow
will be decided by subsequent shifts.

Like we've seen over the last several weeks (and will continue to
see the rest of this week), moisture is just present enough to
support scattered thunderstorms in the afternoon. These will be
mostly single cell thunderstorms that move very slowly and produce
brief downpours and frequent lightning. This afternoon, 25-30 kts of
bulk shear up near the frontal boundary (north of I-40) will be
marginally supportive of microbursts with damaging winds. Will note
that this is a very low confidence risk, especially because storms
may fire up north of our area altogether this afternoon. Overall,
expect very sporadic coverage of storms in our northern area this
afternoon with very localized gusty winds.

Moving into the weekend, the forecast becomes more wet and unsettled
due to remnants of tropical moisture. An area of broad low pressure
in the northern Gulf made its best attempt to form into a tropical
cyclone, but alas, it has remained a disorganized system of showers
and thunderstorms. This system will be nothing more than an inverted
trough by the time we see any rainfall from it. Impacts will be
limited to increased PoPs (widespread 30-40%) for north Mississippi
and West TN on Saturday and Sunday. This is by no means a washout,
but it will help keep our heat indices below criteria for the vast
majority of the area this weekend. Heat ramps back up early next
week.

Midlevel ridging returns as early as Monday, but certainly by
Tuesday for the eastern CONUS. We'll settle back into the pattern of
hot and humid afternoons with heat indices above 100 degrees. Heat
headline decisions will likely be made on a day-to-day basis just
given minor points of model disagreement that will only be resolved
in the near term forecast. The 6-10 day temperature outlook for mid
to late July depicts an 80-90% chance of above normal temperatures
("normal" is already in the low 90s), so it's looking like this heat
is here to stay for the foreseeable future.

CAD

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Thu Jul 17 2025

A near-persistence forecast. Do see some Cu developing on satellite,
but thermodynamic profiles do not appear too supportive of
thunderstorm development near or at the terminals. Forecast
soundings look a bit better for convection tomorrow as Gulf
moisture feeds into the area so PROB30s will be warranted next TAF
cycle.

DNM

&&

.FIRE WEATHER...
Issued at 1226 PM CDT Thu Jul 17 2025

Hot and mostly dry conditions continue, with the exception of
isolated single cell thunderstorms today and tomorrow afternoons.
Moving into the weekend, wetting rain looks more likely for north
MS and west TN due to remnant Gulf moisture, though it is by no
means a washout.

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Heat Advisory until 9 PM CDT this evening for ARZ009-018-026>028-
     036.

MO...Heat Advisory until 9 PM CDT this evening for MOZ113-115.

MS...Heat Advisory until 9 PM CDT this evening for MSZ001>006-008-009-
     013>017-021>024.

TN...Heat Advisory until 9 PM CDT this evening for TNZ001>004-019>022-
     048>055-088>092.

&&

PUBLIC FORECAST...CAD
AVIATION...DNM

In the hours before

Special weather statement, Jul 17, 6:04 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Memphis TN
604 PM CDT Thu Jul 17 2025

TNZ088-172330-
Shelby TN-
604 PM CDT Thu Jul 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHELBY COUNTY
THROUGH 630 PM CDT...

At 604 PM CDT, Doppler radar was tracking a strong thunderstorm over
Cordova, moving east at 5 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Bartlett, Collierville, Germantown, Cordova, Memphis, Lakeland,
Arlington, Eads, Ellendale, Piperton, Elmore Park, Lenow,
Fisherville, and White Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3527 8983 3524 8964 3502 8964 3499 8965
      3499 8972 3510 8992
TIME...MOT...LOC 2304Z 291DEG 6KT 3516 8980

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

AC3
Special weather statement, Jul 17, 6:29 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Memphis TN
629 PM CDT Thu Jul 17 2025

TNZ088-180000-
Shelby TN-
629 PM CDT Thu Jul 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHELBY COUNTY
THROUGH 700 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Germantown. This thunderstorm was nearly stationary.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Bartlett, Collierville, Germantown, Olive Branch, Cordova, Memphis,
Lakeland, Southeast Memphis, Ellendale, Elmore Park, Lenow,
Fisherville, Parkway Village, White Station, and Capleville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3506 8997 3524 8985 3518 8964 3511 8964
      3499 8972 3499 8985
TIME...MOT...LOC 2329Z 298DEG 3KT 3513 8983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AC3

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 6:04 PM CDTSpecial Weather StatementMEGShelby26 min
Jul 17, 6:19 PM CDTAreal Flood AdvisoryMEGShelby13 min
Jul 17, 6:29 PM CDTSpecial Weather StatementMEGShelby31 min

Nearby

Flash Flood Warnings in Tennessee, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.